advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Anchorage, Alaska, USA:

Our six year old daughter was diagnosed with type 1 last May. Until three weeks ago, she had been in her target zone the majority of the time. She had no other issues. She then, she started having numbers between the mid-200s mg/dl [over 13.9 mmol/L] and above 600 mg/dl [33.3 mmol/L]. Our meter maxes out at 600 mg/dl [33.3 mmol/L]. We check for ketones each time she urinates and she has never had them.

She had a tiny bit of a runny nose, no fever or other symptoms. Her pediatric endocrinologist is on maternity leave and there are no other pediatric endocrinologists in Alaska. Her regular pediatric office sent us to the Emergency Room (ER) for a blood gas to check for acidosis when three readings in one evening were above 600 mg/dl [33.3 mmol/L]; the test was negative. The ER doctor put her on amoxicillin for a probable infection that he thought might be causing the high blood sugar. She has been on the antibiotic for 10 days now and her numbers are still going wild, between 150 mg/dl [8.3 mmol/L] and over 500 mg/dl [27.8 mmol/L]. She eats 60 grams of carbohydrates per meal (three meals/day) and 15 grams at each snack (two snacks/day). She has no access to food without us knowing.

Our CDE nurse says not to worry and just keep playing with her insulin and trying to get her down in range and that my guess is as good as hers about why she is so high. A diabetes researcher friend of ours said that there is a slight chance of cerebral edema associated with being high for a long period even without acidosis. Our daughter weighs 47 pounds and is in the 50th percentile for height/weight (normal). She takes 0.5 units of Humalog before each meal and two units of NPH in the morning and at bedtime. She also uses a sliding scale for the highs.

Coincidentally, she had the first dose of her flu shot a few days before the highs began. Do we need to be more concerned about the high numbers? Or, should we just assume the "honeymoon" is over and she needs more insulin? Other than type 1, she is very healthy and rarely gets sick. She is very active and athletic, and plays organized sports. Her A1cs were 6.3% and 6.7% at the last two check ups.

Answer:

It is likely that she has finished her honeymoon. The flu shot causes a mild type of viral illness and could also be a culprit, although this is lasting somewhat longer than usual under such circumstances. Any other viral illness would also cause such similar perturbations. You should be sure that there are also no other problems (i.e., mononucleosis, hepatitis, adrenal or thyroid problems, celiac disease, etc.).

However, why treat with an antibiotic when there is no source of infection?

And, cerebral edema would be most rare without ketoacidosis.

In any case, somebody must be covering your pediatric endocrinologist when they are away. You should ask your nurse educator who this person is and get a consultation immediately to get more specific advice, perhaps readjusting the algorithms you are using. If you are not already using a multi-dose insulin regimen, this may be the time. We have had good results with Lantus at bedtime and breakfast plus an insulin analog, such as Humalog or NovoLog, before meals since this gives maximum flexibility and can avoid many of these extremely high values. You may also be able to have a telephone consultation with your pediatric endocrinologist even if they are away from the office.

SB

DTQ-20051106000508
Original posting 28 Nov 2005
Posted to Honeymoon and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.